Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 220, NWS Midland/Odessa, TX

June 26, 2003Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 26, 2003, 1:28 PM CDT for Reeves County, Texas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2003, 1:28 PM CDT (18:28 UTC)
Expired
Jun 26, 2003, 2:45 PM CDT
In force
77 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 162 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

439 
WUUS54 KMAF 261828
SVRMAF
TXC389-261945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT THU JUN 26 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 245 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS 3 MILES NORTH OF BALMORHEA...OR ABOUT 30
  MILES SOUTHWEST OF PECOS... AS WELL AS 3 MILES SOUTHWEST OF PECOS. 
  MOVEMENT OF BOTH SEVERE THUNDERSTORMS WAS SOUTHWEST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  VERHALEN...TOYAVALE...TOYAH LAKE...TOYAH...SARAGOSA AND  
  BALMORHEA

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH CAN BE EXPECTED 
WITH THIS STORM. DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL CAN 
ALSO BE EXPECTED. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO 
WATCH IS ALSO IN EFFECT... AND FURTHER INTENSIFICATION OF THESE 
STORMS IS LIKELY.

LAT...LON 3110 10405 3143 10413 3163 10361 3145 10347
          3138 10301 3075 10361

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:00 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 26, 10:00 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 AM CDT THU JUN 26 2003

QUICK UPDATE TO RAISE POPS AND MENTION LOCALLY HEAVY RAINFALL TODAY
PORTIONS OF THE EXTREME WESTERN LOW ROLLING PLAINS PER CURRENT TRENDS.
ALSO INCREASED WIND SPEEDS MOST ZONES TO BREEZY CATEGORY.

LOOKS LIKE MORE SIGNIFICANT RAINFALL ON TAP FOR PORTIONS OF THE COUNTY
WARNING AREA LATE TODAY AND THIS EVENING AS THE FRONT CONTINUES TO
PUSH SOUTH IN MOIST REGIME AND DIFFLUENT FLOW ALOFT. MORE ON THIS
LATER.

.MAF...
TX...NONE.
NM...NONE.

12
Hazardous weather outlook, Jun 26, 5:32 AM CDT, 7 hours 56 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 AM CDT THU JUN 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS A LARGE PART
OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND THIS EVENING. THE
MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATER TODAY WILL
INCLUDE THOSE LOCATIONS GENERALLY SOUTH AND WEST OF AN ARTESIA...TO
WINK...TO BIG LAKE LINE. ANY THUNDERSTORMS WHICH DEVELOP TODAY AND
IMPACT THE OUTLOOK AREA WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND DANGEROUS LIGHTNING. A FEW OF THE STRONGER STORMS MAY
BECOME SEVERE...RESULTING IN LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY ACROSS PARTS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 9:33 PM CDTFlash Flood WarningMAFUpton3 hr
Jun 26, 2:10 PM CDTSevere Thunderstorm WarningMAFJeff Davis80 min
Jun 26, 3:02 PM CDTSevere Thunderstorm WarningMAFTerrell73 min
Jun 26, 3:14 PM CDTSevere Thunderstorm WarningMAFJeff Davis61 min
Jun 26, 3:30 PM CDTFlash Flood WarningMAFJeff Davis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.